Alert archive / Virginia / Tornado Warnings in 2002

Tornado Warning 12, NWS Baltimore/Washington

June 4, 2002Albemarle County, Augusta County, Rockingham County, Virginia

NWS Baltimore/Washington issued this tornado warning at Jun 4, 2002, 6:01 PM EDT for Albemarle County, Augusta County, Rockingham County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 6:01 PM EDT (22:01 UTC)
Expired
Jun 4, 2002, 6:30 PM EDT
In force
29 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Albemarle County, VA, Augusta County, VA, Rockingham County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WFUS51 KLWX 042201
TORLWX
VAC003-015-165-042230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
601 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA
  AUGUSTA COUNTY IN WESTERN VIRGINIA
  ROCKINGHAM COUNTY IN WESTERN VIRGINIA

* UNTIL 630 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER GROTTOES...MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   FREE UNION AT 630 PM

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

$$

LAT...LON 3834 7882 3818 7893 3802 7864 3822 7850

HTS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:00 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 4, 3:00 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT TUE JUN 4 2002

MDLS IMPLY A VERY STRIKING DEMARKATION FOR LATE AFTN INSTABILITY -
W/ THE XTMR NWRN CORNER OF THE CWA HAVING CAPES OF ALMOST 3000 INVOF
WARM FNT WHILE ALONG THE BAY CAPES ARE ZERO. SPC HAS BEEN OUTLOOKING
ERN PANHANDLE WV/FAR WRN MD IN SLT CHC..AND WL GO W/ A LKLY POP
THROUGH MDNGT THERE.

THINK WED CONTS TO HV THE BEST CHC OF SVR WX AREAWIDE. WRM FNT
PUSHES TO THE N ALLOWING DAYTIME TO APRCH 90 AND AFTRN CAPES REACH
OR EXCEED 2000 J/KG. FOR TIME BEING WL CONT WRDG OF CHC AFTN TRW -
MAY NEED TO UPGRADE TO LKLY ON OVRNGT FCST.

ETA HAS COME IN LN W/ YDAS AVN OF SLOWING THE PROGRESS OF THE CD
FNT - ESSENTIALLY STOPPING IT OVR SRN VA...AND THEN FORMING A WV ON
IT THU EVENG. WL KEEP WRDG OF CHC RW/TRW THROUGH THU NGT. AVN SHOWS
HIGH FINALLY BLDG BACK IN FOR FRI WHICH SHOULD MAKE FOR A PLEASANT
FIRST PART OF THE WKND. AFTR THAT RETURN FLOW DVLPS/INCRSG RH AS
HIGH MOVES OFF CST. WL MAINTAIN CHC OF TRW MON AFTN...AND ADD THE
CHC ON TUE AHEAD OF NEXT CD FNT.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:23 PM EDTSevere Thunderstorm WarningLWXRockingham, City of Harrisonburg37 min
Jun 4, 5:42 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta48 min
Jun 4, 6:23 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah37 min
Jun 4, 6:31 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville44 min
Jun 4, 7:01 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, Warren, City of Winchester44 min
Jun 4, 7:16 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville44 min

Nearby

Tornado Warnings in Virginia, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.